7Investigates: Narcan on Campus

The opioid epidemic has destroyed lives and ravaged Massachusetts.

For first responders, Narcan, the life-saving drug that reverses the effects of an overdose, has become an essential part of their toolkit.

Now, more and more college students are carrying Narcan as well as overdoses reshape life on campus and in the classroom.

A class at Lasell College in Newton is focused on addictions of all kinds, but on a recent day, the students learned how to recognize an overdose and administer Narcan.

For a few, the topic is deeply personal.

“Losing anyone is hard, but losing someone knowing that you could have done something differently is really, really crummy,” Kira Corredine said.

Corredine lost a family friend to an overdose last summer. She helped push for this training, which also covers how to support those struggling with opioid addiction.

Some of her classmates now plan to carry Narcan at all times.

“Even if it’s a little way, one person that I might save, might save, in the rest of my life, then it’s worth it,” Sara said. “It’s absolutely worth it.”

Bridgewater State University Police say they’ve trained 1,000 people on Narcan, many of them students.

Two years ago, Bridgewater State became the first college in the country to make Narcan publicly available on campus.

“So that if there’s an overdose, that resource is there to save a life,” Robert said.

Thankfully, no one has had to use that Narcan, but other college students are already using their training in real life-or-death situations.

Jordan Kinnear went through an opioid overdose workshop at UMass Boston last fall. He put his training to use just a few weeks ago on the Red Line.

“I looked and someone was face down on the ground,” Kinnear said.

She says she took the man’s pulse as he was turning blue and quickly determined it was an overdose.

“When I put him on his side, he kind of gasped, which is agonal breathing,” Kinnear said. “They taught us that that’s kind of the type of breathing that they would do.”

Another rider had Narcan, and the victim was breathing normally again seconds later.

“If he had to wait any longer to receive the Narcan, I don’t know if he would have made it,” Kinnear said.

It’s proof that lessons learned in the classroom on campus can help protect perfect strangers.

(Copyright (c) 2019 Sunbeam Television. All Rights Reserved. This material may not be published, broadcast, rewritten, or redistributed.)